Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Wilmington, NC

August 28, 2001Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 28, 2001, 4:25 PM EDT for Columbus County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2001, 4:25 PM EDT (20:25 UTC)
Expired
Aug 28, 2001, 5:00 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:30 PM EDTHail 1.75Bolton, NCPublic reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3396 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS52 KILM 282025
SVRILM
NCC047-282100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 7 MILES WEST OF RIEGLEWOOD...MOVING EAST AT 
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RIEGLEWOOD AT 435 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 28, 2:55 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EDT TUE AUG 28 2001

TOPS WARMING AND PRECIPITATION SLOWLY WANING NORTH OF THE AREA AT
TIME.

SURFACE TROUGH WILL BE ALIGNED JUST UPSTREAM TODAY AND MAY DRIFT
INTO WESTERN CWA THIS AFTERNOON. THIS SHOULD ACT AS FOCUSING
MECHANISM FOR CONVECTION WITH GOOD MOISTURE DEPTH AND INSTABILITY
ALREADY IN PLACE.

BEST OMEGA AND SHORT WAVE ENERGY TONIGHT. WILL MAINTAIN A 30 POP
TODAY AND BOOST TO 50 POP TONIGHT.

ON WEDNESDAY...COLD FRONT WILL BE SITUATED ACROSS CENTRAL NC. MODELS
STILL SHOWING DECENT OMEGA ACROSS THE AREA. BUT AIRMASS SLOWLY
DRYING AND BECOMING A LITTLE MORE STABLE. WILL INCLUDE A 40 POP.

BEYOND WEDNESDAY...BERMUDA HIGH PRESSURE WILL BRING A MOIST
SOUTHWEST FLOW. WEAK IMPULSES MAY IMPINGE ON THE AREA WITHIN THAT
FLOW...BUT TIMING IS IMPOSSIBLE. EXPECT MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

CWF...SW WIND 15 KT AND 3 TO 4 FT SEAS CURRENTLY. SW WIND 15 KT AND
3 TO 4 FT SEAS SHOULD HOLD THROUGH WED. SEAS 3 TO 4 FT.

FCSTID = 27
ILM   91  73  89  73 /  30  50  40  40
LBT   92  72  90  71 /  30  50  40  40
FLO   93  73  91  72 /  30  50  40  40
MYR   88  73  88  73 /  30  50  40  40

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.